My Accutane Log - 23 Year Old Male
Posted 16 August 2012 - 04:44 PM
I'm 24 years old and have had acne since I was about 13. To be expected at that age, naturally. After several over-the-counter treatments were unsuccessful, a visit to the doctor presented several Benzoyl Peroxide lotions, which failed. When I was about 15, I was prescribed Duac. I have to say that this is, for my money, the best treatment I have used out of anything - I used it religiously until I was 22. Did my acne go away? No. But it was manageable - the odd occasional huge pimple combined with minor, manageable breakouts. Nothing that was out of the ordinary.
I started teacher training when I was 22. That is when all hell broke lose.
Duac stopped working and my skin started to break out worse than it ever had before. I visited the doctor, who explained that the stress of teacher training may have triggered a severe acne breakout, and that my skin likely had developed a resistance to Duac.
Thus started a long and difficult journey. Since then I have tried any number of creams, lotions, antibiotics, but to no avail. About a month ago I broke down, just the stress of everything, knowing that I had to go into a workplace with a face that looked worse than any of the pupils. My confidence took a massive blow.
I took the decision to go to a dermatologist and get a second opinion. I was given a choice between another type of antibiotic, or roaccutane. An easy decision, even with the 5 pages of side effects - I would go through virtually anything to get rid of this acne.
This log is hopefully going to serve a few functions. For one, I find writing a tremendously cathartic experience, and knowing that I can share my journey with others who are going through the same problems will be a great help. Secondly, I hope that this will be of help for anyone looking to read a 'real-time' accutane log, updated regularly, rather than one written after accutane has had its effect. Hopefully the results will be as positive as they have been for others
Type of Acne - Moderately Severe
- A large number of large, inflamed pustules on cheeks and chin, occasionally under nose
- One or two cysts
- A 95% clear forehead (this was the worst part of my acne when I was 13, but since I was about 17 it has cleared up nearly entirely, only one or two spots - so this will prove a useful measuring stick for the effectiveness of roaccutane!)
- Brand: Roaccutane
- Dosage: 30mg once a day for a month; due to be doubled to 60mg for months 2-4
- Started: End of Week 1 (Day 8)
- Updates: At least three times a week
End of Week One (Day 8)
Pretty sure I've had my initial breakout as skin is worse than it was before, and in places it isn't usually (like behind the ear!).
Have used Sudocrem several nights as I found it worked reasonably well pre-accutane - but tonight I am going to wean myself off it and see, as it doesn't appear to be as effective on accutane as it was before, plus I worry it could have an impact on the effectiveness of the drug.
Side Effects? A few, but all mild. Inside of nose is a bit scabby, had headaches for first few days but they have gone away. Lips are marginally drier than usual (I have always had dry lips) but some days I haven't even needed to use chapstick. Skin fluctuates between dry and oily, which apparently is a sign the product is working. Have only needed to start using moisturiser today. I'm needing to urinate a bit more often too. To be honest though, I'm actually a little worried my side effects are so mild - I know it's only the end of week one, but if the side effects were more severe at least I would know then that the drug was really working, even if the positive results weren't being seen on my skin yet.
Have to keep reminding myself though - 30mg is half a dosage. I imagine when month two comes along, God willing the blood tests come back satisfactory, those side effects will hit a lot harder!
On the whole, week one of accutane has been a struggle in terms of the initial breakout, but side effects have been relatively easy to deal with.
Posted 16 August 2012 - 05:04 PM
Posted 17 August 2012 - 01:51 AM
As for you being worried about not experiencing to many side effects, don't bother about it. Anything under half a mg per a kilogram of your weight is more to get you used to the drug. Try and think of it as simply easing into the medication, rather than go in guns blazing and risking a huge initial breakout, serve side effects and an allergic reaction to it. I have only been on 20mg/day for around three months, because my derm was concerned about me having a bad initial breakout, and I have experienced minor side effects and my first breakout was nowhere near as bad as it could have been.
If you have hayfever, moisturise like crazy. This is because you can get eczema, more accurate you aggravate a condition you are genetically inclined to, and it’s a pain in the butt. Apart from that just moisturise your lips regularly.
Good luck mate.
Ps- Some people experience next to no side effects while on this medication, forgot to mention it before.
Edited by jamie o, 17 August 2012 - 01:53 AM.
Posted 17 August 2012 - 08:51 AM
Quick question - I went away for a day and stupidly only brought one roaccutane box with me (10mg), meaning I had to take three 10mg instead of a 20mg and a 10mg that day. Obviously, this means my medication will be either 10mg short or 10mg over for the last day before my next appointment - will it make a huge if I take 40mg instead of 30? I'm due to be doubled up to 60mg anyway...
Posted 20 August 2012 - 08:08 AM
Acne is a funny thing. Two days ago I had incredibly painful cystic acne and my skin was a mess - today, it doesn't look too bad. Red and a little inflamed, but the number of pus-filled spots seems to be decreasing, which can only be a good thing.
Side effects are starting to kick on a bit. Lips are becoming increasingly dry, but most annoyingly, scalp is starting to itch and create dandruff - very frustrating as I had successfully cleared dandruff about a year ago!
Thought I would also use this post to sing the praises of Cetaphil Face Cleanser, and once again, Sudocrem, both of which have been immensely helpful this past few days. Yes, I know I said I was weaning myself off Sudocrem, and I am - I'm only using it on the most troublesome of spots now to reduce redness/inflamation overnight. And hey, it seems to do a decent job of that! Every acne sufferer owes it to themselves to at least try these products.
Posted 13 September 2012 - 03:53 AM
By the end of the month, my skin was worse than ever before. HUGE cysts and inflamed pustules all over my cheeks and around my jaw-line. Didn't want to go out anywhere or be seen; in fact blocked off days when I could have been subbing in schools because I was so self-conscious. Saw my derm last week and he agreed that the accutane was reacting very badly with my skin - side effects/blood tests were all fine though - and so prescribed Predisolone (steroids) and Erythromycine to help reduce the effects, and did not double my dosage to 60mg in case that made it worse.
The steroids are a true miracle drug. I was on 30mg a day for five days and by about the third day my acne was 90% gone - couldn't believe it. Unfortunately, it's a tapered dosage, so next five days I'm only on 20mg a day and already the acne has started to come back. Nothing as bad as before, but it's still disappointing. I have another appointment with the derm early next month when he will assess whether to double my dosage then or not; judging by how badly I seem to break out on accutane, I think I may be one of the unfortunate ones who has to take a low dosage for a long-time, rather than a high dosage for a short-time.
Side effects remain a mere inconvinience. Lips are a bit sore and chapped and nose gets a bit scabby, but that's basically it.
When do the effects of accutane properly kick in for most people? I'm worried it just isn't going to work for me
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users